Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2000;61 Suppl 11:37-41.

Weight Gain and Antidepressants

Affiliations
  • PMID: 10926053
Free article
Review

Weight Gain and Antidepressants

M Fava. J Clin Psychiatry. .
Free article

Abstract

Weight gain during antidepressant treatment can be either a sign of improvement in patients who have weight loss as a symptom of depression or a residual symptom in patients who overeat when depressed. However, significant weight gain during the acute phase of treatment or weight gain that continues despite achieving full remission of depressive symptoms is likely to be a side effect of antidepressant treatment. Weight gain is a relatively common problem during both acute and long-term treatment with antidepressants, and it is an important contributing factor to noncompliance. This article will review the literature with regard to the relative risk for weight gain of antidepressants. It appears that tricyclic antidepressants (TCAs) and perhaps monoamine oxidase inhibitors (MAOIs) may be more likely to cause weight gain than the selective serotonin reuptake inhibitors (SSRIs) or the newer antidepressants, with the exception of mirtazapine, which may be placed between the SSRIs and the TCAs in terms of relative risk for weight gain. Paroxetine may be more likely to cause weight gain than the other SSRIs during long-term treatment, and bupropion and nefazodone may be less likely to cause weight gain than the SSRIs in the long term, although more studies are necessary to confirm these impressions.

Similar articles

See all similar articles

Cited by 73 articles

See all "Cited by" articles

MeSH terms

Substances

LinkOut - more resources

Feedback